Academic Journals Database
Disseminating quality controlled scientific knowledge

Long-Term Alendronate Use Not without Consequences?

ADD TO MY LIST
 
Author(s): M. P. Somford | G. F. A. E. Geurts | J. W. A. M. den Teuling | B. J. W. Thomassen | W. F. Draijer

Journal: International Journal of Rheumatology
ISSN 1687-9260

Volume: 2009;
Date: 2009;
Original page

ABSTRACT
A previously unknown side effect of biphosphonate use is emerging. In a specific patient group on long term biphosphonate therapy stress femur fractures seem to occur. The typical presentation consists of prodromal pain in the affected leg and/or a discrete cortical thickening on the lateral side of the femur in conventional radiological examination or the presentation with a spontaneous transverse subtrochanteric femur with typical features. We present three cases of this stress fracture in patients on bisphosphonate therapy. One of these patients suffered a bilateral femur fracture of the same type. In our opinion, in patients on bisphosphonate therapy who present with a spontaneous femur fracture, seizing therapy is advisable. In bilateral cases preventive nailing should be considered.
Why do you need a reservation system?      Affiliate Program